Case Report: Heparin-induced thrombocytopenia in a patient with COVID-19

Sachin Gupta, Ragia Aly, Sorab Gupta, Balraj Singh, Abhinav Goyal, Sheila Kalathil

Research output: Contribution to journalArticlepeer-review

Abstract

With the spread of the novel coronavirus disease of 2019 (COVID-19) worldwide and associated high incidence of thromboembolic complications, the use of heparin is on the rise. It therefore is crucial to identify patients with contraindications for heparin. Heparin-induced thrombocytopenia (HIT) is a life-threatening complication of exposure to heparin. We report a 66-year-old woman, who was admitted to the hospital with COVID-19 infection. Her course was complicated by pulmonary embolism and dialysis catheter thrombosis. Our patient had a known history of HIT. Treatment of this patient with heparin would have been catastrophic. The COVID-19 pandemic has overwhelmed healthcare systems and is causing a global health crisis. Nevertheless, this case serves as a reminder of the importance of making every effort to obtain thorough history and review of records of every patient.

Original languageEnglish (US)
Article number704
JournalF1000Research
Volume9
DOIs
StatePublished - 2021

All Science Journal Classification (ASJC) codes

  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this